Alarmingly High Rate of Subclinical Thrombosis Post TAVR

Reduced leaflet motion

~ By Dr. Anthony Pearson

 

A 90-year-old patient of mine who was 4 months post transcatheter aortic-valve replacement (TAVR) for severe AS recently developed chest pain and shortness of breath. Imaging with echo/Doppler showed a marked increase in AV gradient and we diagnosed thrombosis of her TAVR valve, something which is being reported with alarming frequency.

At the American College of Cardiology (ACC) meeting last month the results of a CT study of the frequency of thrombus on the aortic valve  in patients post TAVR or surgical AV replacement were reported.

Patients were studied at variable times after the AVR procedure but not for clinical events like my patient.

The results showed that:

106 (12%) of 890 patients had subclinical leaflet thrombosis, including 5 (4%) of 138 with thrombosis of surgical valves versus 101 (13%) of 752 with thrombosis of transcatheter valves (p = 0.001)

Importantly,

– CT finding of thrombosis was significantly more common in patients receiving dual anti-platelet therapy than in those receiving anticoagulation (either Vitamin K antagonistics or NOACs)

– Subclinical leaflet thrombosis resolved in 36 (100%) of 36 patients (warfarin 24 [67%]; NOACs 12 [33%]) receiving anticoagulants, whereas it persisted in 20 (91%) of 22 patients not receiving anticoagulants (p < 0.0001 –

– There was a higher rate of TIA in patients with thrombosis.

These findings indicate that my patient represents only the tip of the thrombosis iceberg. We probably should have put her on anticoagulation instead of antiplatelet therapy. After 4 weeks of warfarin therapy her symptoms totally resolved and her AV gradient went back to previous levels.

restriction of leaflet motion

These findings come shortly after updated  ACC valvular heart disease  guidelines recommended:

1) an expanded recommendation for the use of a vitamin K antagonist for 3-6 months after bioprosthetic mitral or aortic valve replacement among patients at low risk for bleeding (Class IIa, Level of Evidence B-NR),

2) a recommendation for a vitamin K antagonist (international normalized ratio target 2.5) for at least 3 months after TAVR among patients at low risk for bleeding (Class IIa, Level of Evidence B-NR).

I suspect we’ll see additional changes in anticoagulation after TAVR and SAVR based on this study. NOACS appear acceptable and the duration of recommended AC therapy will likely be prolonged.

Surveillance of TAVR patients in particular is likely to increase although it’s not clear whether this should be by echo or CT.

Are you a physician? Login or join SERMO to contribute your opinions to this post. 

Read Dr. Pearson’s previous posts from this year’s ACC:

Dr. Anthony Pearson is a clinical cardiologist and director of noninvasive cardiac imaging at St. Luke’s Hospital in St. Louis, Missouri. In his spare time he plays keyboards and guitar in the band, Dr. P and the Atherosclerotics. Blog: www.theskepticalcardiologist.com | Twitter: @skepcard

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>